Flash Flood, St. Lawrence
- When
- July 17, 3:15 PM EST to 6:00 PM EST
- Where
- St. Lawrence County, Southwest Portion
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.467, -75.033
A humid airmass was in place with dew points around 70 on the afternoon of July 17th. The remnants of tropical depression Dennis moved off the mid-Atlantic coast, with tropical air across the eastern US.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A humid airmass was in place with dew points around 70 on the afternoon of July 17th. The remnants of tropical depression Dennis moved off the mid-Atlantic coast, with tropical air across the eastern US. Winds aloft were weak, thus thunderstorms were slow movers in our area. Thunderstorms developed in northern New York, but were more organized in St Lawrence county with very heavy rainfall. The heaviest rain fell over the west half of St Lawrence county, specifically the southwest portion of the county. A weather spotter in Gouverneur, NY reported 4.10 inches of rainfall during the afternoon. Roads were closed in and around Gouverneur, NY due to flood waters on roads up to a foot deep. Portions of routes 11 and 58 in this area were washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 3:10 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT SUN JUL 17 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... TONIGHT THRU MONDAY MAY BE SOME OF THE HIGHEST DWPTS AND GREATEST PRECIPITABLE WATER WELL SEE ALL SEASON. RESULT WILL BE VERY WARM OVERNIGHT TEMPS WITH SOME MINS IN THE MID 70S...CLOSE TO RECORD HIGH MINIMUM TEMPERATURES. S/WV TROF APCHG FROM SWRN MI IS LKLY ASSOCIATED WITH THE WEEK-OLD REMNANTS OF TROPICAL STORM DENNIS...AND WILL MOVE NEWRD INTO SWRN QUEBEC ON MONDAY. THIS FEATURE WILL BE THE TRIGGER FOR A LOOSELY ORGANIZED CONVECTIVE MAX...OCCURRING DURING FAVORED MIDDAY HOURS ACROSS ESPECIALLY THE NRN PTNS OF THE FCST AREA ON MONDAY. GUIDANCE POPS APPEAR TOO HIGH FOR TNGT WHERE LOW CHANCE POPS APPROPRIATE IN VERMONT AND GOOD CHANCE IN NRN NY. WILL ACCEPT LKLY POPS MOST AREAS FOR MONDAY WITH AFOREMENTIONED TRIGGER. THE TYPICAL DIURNAL LULL IN CONVECTION ON MONDAY NIGHT WILL PROBABLY BE PRETTY PRONOUNCED...ESPECIALLY SINCE ONE S/WV WILL HAVE PASSED INTO QUEBEC AND NEXT S/WV...PREFORNTAL TROF...AND SFC FRONT WONT BE ARRIVING UNTIL TUESDAY MIDDAY FOR ANOUTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. MUCH APPRECIATED DRYING AND COOLING SHOULD ARRIVE TUESDAY NIGHT WITH SUNNY AND BRIGHT DAY EXPECTED WEDNESDAY WITH NEAR NORMAL TEMPERATURES. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... HI PRESS TO AFFECT THE FA ON WED AND THU...WITH ANOTHER CFROPA ON FRI. MORE HI PRESS LOOKS TO BE AFFECTING THE FA FOR NEXT WEEKEND. CHC POPS FOR ANY CONVECTION STILL LOOKS GOOD FOR MUCH OF FRI...WITH DRY WX EXPECTED ACRS MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE KEPT PRETTY CLOSE TO OUR PREVIOUS GRIDS ACRS MUCH OF THE EXTENDED PERIOD WITH THE LATEST AVAILABLE GUIDANCE LOOKING PRETTY MUCH AS IT DID YESTERDAY. LOADED IN THE LATEST HPC GUIDANCE FOR NEXT SUN. JUST A FEW TWEAKS TO SOME TEMP AND WIND GRIDS TO MESH A LIL BETTER WITH SURROUNDING WFOS. && .AVIATION... NONE OF THE TAF SITES TO COMPLETELY DECOUPLE OVRNITE TONITE. CONVECTION POSSIBLE ACRS MUCH OF THE FA (ESPECIALLY ACRS NY STATE) INTO EARLY TONITE...THEN AGAIN ON MON. PLENTY OF CLDS EXPECTED TO BE AROUND AS WELL...WITH EVEN SOME LOWER CIGS POSSIBLE AT KMSS/KSLK AND MAYBE EVEN KMPV. S-SW SFC FLOW TO PERSIST ACRS THE FA THRU AT LEAST EARLY ON MON. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB LONG TERM...MURRAY AVIATION...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 421 AM EDT SUN JUL 17 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-180820- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 421 AM EDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE AREA...ESPECIALLY THIS AFTERNOON. ANY POTENTIAL HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAINFALL AS DEEP MOISTURE REMAINS IN PLACE OVER THE NORTH COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: LITTLE CHANGE IN AIR MASS IS EXPECTED ON MONDAY AND TUESDAY AS DEEP MOISTURE REMAINS IN PLACE AND THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AND TUESDAY. THE POTENTIAL FOR HEAVY RAINFALL WILL ALSO EXIST ON BOTH DAYS WITH ANY OF THE THUNDERSTORMS. A CHANGE IN AIR MASS IS EXPECTED LATE TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY AND THURSDAY BRINGING COOLER AND DRIER WEATHER TO THE REGION. A COLD FRONT WILL MOVE THROUGH ON FRIDAY AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY WITH ANOTHER HIGH PRESSURE SYSTEM MOVING IN FOR SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 349 PM EDT SUN JUL 17 2005 NYZ026-029-087-172145- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS FROM EDWARDSVILLE TO AROUND 20 MILES SOUTHWEST OF FOWLER IN NEW YORK...MOVING NORTHEAST AT AROUND 10 MPH. A SPOTTER IN GOUVERNEUR REPORTED OVER 2 INCHES OF RAINFALL IN THE PAST FEW HOURS AS OF 330 PM. THESE HEAVY SHOWERS AND STORMS...WITH TORRENTIAL DOWNPOURS...WILL BE NEAR GOUVERNEUR AGAIN BY 4 PM...NEAR OGDENSBURG BY 420 PM...NEAR RICHVILLE AND HEUVELTON BY 430 PM...NEAR DE KALB BY 450 PM...AND NEAR RENSSELAER FALLS AND LISBON BY AROUND 5 PM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THE STORMS PASS BY. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. MURRAY
The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465961.